Remote Access Transactions of the American Mathematical Society
Green Open Access

Transactions of the American Mathematical Society

ISSN 1088-6850(online) ISSN 0002-9947(print)



$p$-central groups and Poincaré duality

Author: Thomas S. Weigel
Journal: Trans. Amer. Math. Soc. 352 (2000), 4143-4154
MSC (1991): Primary 20J06
Published electronically: May 3, 1999
MathSciNet review: 1621710
Full-text PDF

Abstract | References | Similar Articles | Additional Information

Abstract: In this note we investigate the mod $p$ cohomology ring of finite $p$-central groups with a certain extension property. For $p$ odd it turns out that the structure of the cohomology ring characterizes this class of groups up to extensions by $p'$-groups. For certain examples the cohomology ring can be calculated explicitly. As a by-product one gets an alternative proof of a theorem of M.Lazard which states that the Galois cohomology of a uniformly powerful pro-$p$-group of rank $n$ is isomorphic to $\Lambda [x_{1},..,x_{n}]$.

References [Enhancements On Off] (What's this?)

  • [B] D.Benson, Representations and Cohomology II, Cohomology of groups and modules, Cambridge University Press, 1991. MR 93g:20099
  • [BC] D.Benson, J.F.Carlson, Projective resolutions and Poincaré duality complexes, Trans. Amer. Math. Soc. 342 (1994), 447-488. MR 94f:20100
  • [Be] F.R.Beyl, The spectral sequence of a group extension, Bull. Sci. Math. (2) 105 (1981), 407-434. MR 83g:20052
  • [BrH] C.Broto, H.-W.Henn, Some remarks on central elementary abelian $p$-subgroups and cohomology of classifying spaces, Quart. J. Math Oxford (2) 44 (1993), 155-163. MR 94c:57060
  • [BrL] C.Broto, R.Levi, On the homotopy type of $BG$ for certain finite $2$-groups, Trans. Amer. Math. Soc. 349 (1997), 1487-1502. MR 97h:55016
  • [BP] W.Browder, J.Pakianathan, Cohomology of $p$-power exact groups, preprint.
  • [CV] L.Charlap, A.Vasquez, The cohomology of group extensions, Trans. Amer. Math. Soc. 124 (1966), 24-40. MR 35:5514
  • [DD] J.D.Dixon, M.P.F.du Sautoy, A.Mann, D.Segal, Analytic pro-$p$-groups, LMS Lecture Note Series 157, Cambridge Univ. Press, 1991. MR 94e:20037
  • [Du] J.Duflot, Depth and equivariant cohomology, Comm. Math. Helvetici 57 (1981), 137-141. MR 83g:57029
  • [HP] H.-W.Henn, S.Priddy, $p$-nilpotence, classifying space indecomposability, and other properties of almost all finite groups, Comm. Math. Helv. 69 (1994), 335-350. MR 95e:20033
  • [HS] P.J.Hilton, U.Stammbach, A course in homological algebra, Springer-Verlag, New York, 1971. MR 49:10751
  • [La] M.Lazard, Groupes analytiques $p$-adiques, IHES Publ. Math. 26 (1965). MR 35:188
  • [MP] J.Martino, S.Priddy, On the cohomology and homotopy of Swan groups, Math. Z. 225 (1997), 277-288. CMP 97:16
  • [MM] J.W.Milnor, J.C.Moore, On the structure of Hopf algebras, Ann. of Math. (2) 81 (1965), 211-264. MR 30:4259
  • [QU1] D.Quillen, The spectrum of an equivariant cohomology ring I, Ann. of Math. 94 (1971), 549-572; II, Ann. of Math. 94 (1971), 573-602. MR 45:7743
  • [QU2] -, A cohomological criterion for $p$-nilpotency, J. Pure Appl. Algebra 1 (1971), 361-372. MR 47:6886
  • [W] T.Weigel, Combinatorial properties of $p$-central groups, preprint.

Similar Articles

Retrieve articles in Transactions of the American Mathematical Society with MSC (1991): 20J06

Retrieve articles in all journals with MSC (1991): 20J06

Additional Information

Thomas S. Weigel
Affiliation: Math. Institute, University of Oxford, 24-29 St. Giles, Oxford OX1 3LB, UK

Received by editor(s): February 12, 1997
Received by editor(s) in revised form: March 28, 1998
Published electronically: May 3, 1999
Additional Notes: The author gratefully acknowledges financial support of the ‘Deutsche Forschungsgemeinschaft’ through a ‘Heisenberg Stipendium’.
Article copyright: © Copyright 2000 American Mathematical Society

American Mathematical Society